×

zbMATH — the first resource for mathematics

The Cauchy problem and stability of solitary-wave solutions for RLW–KP-type equations. (English) Zbl 1023.35085
Summary: The Kadomtsev Petviashvilli (KP) equation, \[ (u_t+u_x+ uu_x+u_{xxx})_x +\varepsilon u_{yy}=0, \tag{1} \] arises in various contexts where nonlinear dispersive waves propagate principally along the \(x\)-axis, but with weak dispersive effects being felt in the direction parallel to the \(y\)-axis perpendicular to the main direction of propagation. We propose and analyze here a class of evolution equations of the form \[ (u_t+u_x+ u^pu_x+Lu_t)_x+ \varepsilon u_{yy}=0, \tag{2} \] which provides an alternative to (1) in the same way the regularized long-wave equation is related to the classical Korteweg-de Vries (KdV) equation. The operator \(L\) is a pseudo-differential operator in the \(x\)-variable, \(p\geq 1\) is an integer and \(\varepsilon=\pm 1\).
After discussing the underlying motivation for the class (2), a local well-posedness theory for the initial-value problem is developed. With assumptions on \(L\) and \(p\) that include conditions pertaining to models of interesting physical phenomenon, the solutions defined locally in time \(t\) are shown to be smoothly extendable to the entire time-axis. In the particularly interesting case where \(L=-\partial^2_x\) and \(\varepsilon=-1\), (1) possesses travelling-wave solutions \(u(x,y,t)= \varphi_c(x-ct,y)\) provided \(c<1\) and \(0<p<4\). It is shown here that these solitary waves are stable for \(0<p< {4\over 3}\) and \(c>1\) and for \({4\over 3}<p< 4\) if \(c>(4p)/(4+p)\).
The paper concludes with commentary on extensions of the present theory to more than two space dimensions.

MSC:
35Q53 KdV equations (Korteweg-de Vries equations)
37K45 Stability problems for infinite-dimensional Hamiltonian and Lagrangian systems
76B25 Solitary waves for incompressible inviscid fluids
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Abdelouhab, L.; Bona, J.L.; Felland, M.; Saut, J.-C., Nonlocal models for nonlinear dispersive waves, Physica D, 40, 360-392, (1989) · Zbl 0699.35227
[2] Abramyan, L.A.; Yu., A.Stepanyants, The structure of two-dimensional solitons in media with anomalously small dispersion, Sov. phys. JETP, 61, 963-966, (1985)
[3] Albert, J.P.; Bona, J.L., Comparisons between model equations for long waves, J. nonlinear sci., 1, 345-374, (1991) · Zbl 0791.35123
[4] Benjamin, T.B., The stability of solitary waves, Proc. roy. soc. London, ser. A, 328, 153-183, (1972)
[5] Benjamin, T.B.; Bona, J.L.; Bose, D.K., Solitary wave solutions of nonlinear problems, Philos. trans. royal. soc. London, ser. A, 331, 195-244, (1990) · Zbl 0707.35131
[6] Benjamin, T.B.; Bona, J.L.; Mahony, J.J., Model equations for long waves in nonlinear dispersive systems, Philos. trans. roy. soc. London, ser. A, 272, 47-78, (1972) · Zbl 0229.35013
[7] Besov, O.V.; Il’in, V.P.; Nikolskii, S.M., Integral representations of functions-imbedding theorems, (1978), J. Wiley New York
[8] Bona, J.L., On the stability theory of solitary waves, Proc. roy. soc. London, ser. A, 344, 363-374, (1975) · Zbl 0328.76016
[9] Bona, J.L.; Chen, H., Comparison of model equations for small-amplitude long waves, Nonlinear anal. TMA, ser. B, 38, 625-664, (1999) · Zbl 0948.35108
[10] Bona, J.L.; Pritchard, W.G.; Scott, L.R., A comparison of solutions of two model equations for long waves, Lectures appl. math., 20, 235-265, (1983) · Zbl 0534.76024
[11] Bona, J.L.; Scialom, M., The effect of change in the nonlinearity and dispersion relation of model equations for long waves, Canad. appl. math. quart., 3, 1-41, (1995) · Zbl 0832.35123
[12] Bona, J.L.; Smith, R., A model for the two-way propagation of water waves in a channel, Math. proc. Cambridge philos. soc., 79, 167-182, (1976) · Zbl 0332.76007
[13] Bona, J.L.; Souganidis, P.E.; Strauss, W.A., Stability and instability of solitary waves of KDV-type, Proc. roy. soc. London, ser. A, 411, 395-412, (1987) · Zbl 0648.76005
[14] de Bouard, A.; Saut, J.-C., Remarks on the stability of generalized KP solitary waves, Contemp. math., 200, 75-84, (1996) · Zbl 0863.35095
[15] de Bouard, A.; Saut, J.-C., Solitary waves of generalized kadomtsev – petviashvili equations, Ann. inst. H. Poincaré, anal. non linéaire, 15, 211-236, (1997) · Zbl 0883.35103
[16] de Bouard, A.; Saut, J.-C., Symmetries and decay of the generalized KP solitary waves, SIAM J. math. anal., 28, 1064-1085, (1997) · Zbl 0889.35090
[17] Bourgain, J., On the Cauchy problem for the kadomtsev – petviashvili equations, Geom. funct. anal., 3, 315-341, (1993) · Zbl 0787.35086
[18] Craig, W., An existence theory for water waves and the Boussinesq and korteweg – de Vries scaling limits, Comm. partial differential equations, 10, 787-1003, (1985) · Zbl 0577.76030
[19] A. V. Faminskii, On the Cauchy problem for certain multidimensional generalizations of the KDV equation, Memorias Escueia de Verano, Universidad Nacional de Colombia, 1994, pp. 15-26.
[20] Fokas, A.S.; Sung, L.Y., On the solvability of the N-wave, davey – stewartson and kadomtsev – petviashvili equations, Inverse problems, 8, 673-708, (1992) · Zbl 0768.35069
[21] Hammack, J.L., A note on tsunamis: their generation and propagation in an Ocean of uniform depth, J. fluid mech., 60, 769-799, (1973) · Zbl 0273.76010
[22] Hammack, J.L.; Segur, H., The korteweg – de Vries equation and water waves, part 2. comparison with experiments, J. fluid mech., 65, 289-324, (1974) · Zbl 0373.76010
[23] Iorio Jr., R.J.; Nunes, W.V.L., On equations of KP-type, Proc. roy. soc. Edinburgh A, 128, 725-743, (1998) · Zbl 0911.35103
[24] Isaza, P.; Mejia, J.; Stallhohm, V., Local solutions for the kadomtsev – petviashvili equations in \(R\)2, J. math. anal. appl., 196, 566-587, (1995) · Zbl 0844.35107
[25] Karpman, V.I.; Yu. Belashov, V., Dynamics of two-dimensional solitons in weakly dispersive media, Phys. lett. A, 154, 131-139, (1991)
[26] Karpman, V.I.; Belashov, V.Yu., Evolution of three-dimensional nonlinear pulses in weakly dispersive media, Phys. lett. A, 154, 140-144, (1991)
[27] Kato, T., On the Cauchy problem for the (generalized) korteweg – de Vries equation, advances in mathematics, supplementary studies, Stud. appl. math., 8, 93-128, (1983)
[28] Lamb, G.L., Elements of soliton theory, (1980), Wiley New York · Zbl 0445.35001
[29] Lions, J.-L.; Magenes, E., Probléme aux limites non homogénes et applications, (1968), Dunod Paris · Zbl 0165.10801
[30] Liu, Y., Blow-up and instability of solitary-wave solutions to a generalized kadomtsev – petviashvili equation, Trans. amer. math. soc., 353, 191-208, (2001) · Zbl 0949.35120
[31] Liu, Y.; Wang, X.P., Nonlinear stability of solitary waves of the generalized kadomtsev – petviashvili equation, Comm. math. phys., 183, 253-266, (1997) · Zbl 0879.35136
[32] Saut, J.-C., Sur quelques généralisations de l’équation de korteweg – de Vries, J. math. pures appl., 58, 21-61, (1979) · Zbl 0449.35083
[33] Saut, J.-C., Remarks on the generalized kadomtsev – petviashvili equations, Indiana univ. math. J., 42, 1011-1026, (1993) · Zbl 0814.35119
[34] Saut, J.-C., Recent results on the generalized kadomtsev – petviashvili equations, Acta appl. math., 39, 477-487, (1995) · Zbl 0839.35121
[35] Schwarz, M., Periodic solutions of kadomtsev – petviashvili, Adv. math., 66, 217-233, (1987) · Zbl 0659.35084
[36] Tom, M.M., On the generalized kadomtsev – petviashvili equation, Contemp. math., 200, 193-210, (1996) · Zbl 0861.35103
[37] M. M. Tom, Generalization of the KP-equations in several space dimension, preprint, 1997.
[38] Tom, M.M., Remarks on global solutions of some generalizations of the KP equations, (), 220-224 · Zbl 1051.35509
[39] Tom, M.M., Some generalizations of the kadomtsev – petviashvili equations, J. math. anal. appl., 243, 64-84, (2000) · Zbl 0947.35144
[40] Ukai, S., Local solutions of the kadomtsev – petviashvili equations, J. fac. sci. univ. Tokyo sect. 1A math., 36, 193-209, (1989) · Zbl 0703.35155
[41] Wang, X.P.; Ablowitz, M.J.; Segur, H., Wave collapse and instability of solitary waves of a generalized kadomtsev – petviashvili equation, Physica D, 78, 241-265, (1994) · Zbl 0824.35116
[42] Weinstein, M., Existence and dynamic stability of solitary wave solutions of equations arising in long wave propagation, Comm. partial differential equations, 12, 1133-1173, (1987) · Zbl 0657.73040
[43] Whitham, G.B., Linear and nonlinear waves, (1974), Wiley New York · Zbl 0373.76001
[44] Zabusky, N.J.; Galvin, C.J., Shallow-water waves, the korteweg – de Vries equation and solitons, J. fluid mech., 47, 811-824, (1971)
[45] Zhou, X., Inverse scattering transform for the time dependent Schrödinger equations with application to the KP equations, Comm. math. phys., 128, 551-564, (1990) · Zbl 0702.35241
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.